Alert archive / Texas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 64, NWS Lubbock, TX

May 7, 2003Stonewall County, Texas

NWS Lubbock, TX issued this severe thunderstorm warning at May 7, 2003, 5:43 PM CDT for Stonewall County, Texas. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 7, 2003, 5:43 PM CDT (22:43 UTC)
Expired
May 7, 2003, 6:30 PM CDT
In force
47 min
Issued by
NWS Lubbock, TX
Area
Counties, with a storm outline in the text

County Stonewall County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 7, 5:00 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 10.7 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2003-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2003-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 72 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4359 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
72 m²/s²
0-3 km storm-relative helicity
138 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

819 
WUUS54 KLUB 072243
SVRLBB
TXC433-072330-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LUBBOCK TX
542 PM CDT WED MAY 7 2003

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  STONEWALL COUNTY IN NORTHWEST TEXAS

* UNTIL 630 PM CDT

* AT 537 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF
  GOLFBALLS 18 MILES SOUTHWEST OF ASPERMONT...OR ABOUT 14 MILES WEST
  OF HAMLIN...MOVING NORTHEAST AT 35 MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE... 
  OLD GLORY...
  FLAT TOP....

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE HAIL...DAMAGING
WINDS...DEADLY LIGHTNING...AND HEAVY RAIN.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 7 4 5 1 2 9 0.

LAT...LON 3310 10047 3298 10048 3298 10001 3330 10005

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 3:03 PM CDT, 2 hours 40 minutes earlier.

Area forecast discussion, May 7, 3:03 PM CDT, 2 hours 40 minutes before
SOUTH PLAINS AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
259 PM CDT WED MAY  7 2003

AY ONE...
VERY FEW CHANGES MADE TO THE FIRST TWO PDS...MAINLY TWEAKS TO WINDS
AND SKY COVER WHILE TEMPS AND DEW PTS LOOK GOOD. SYNOPTIC PATTERN
HAS UPPER LEVEL LOW OVER NV WITH SW FLOW ALOFT OVER SRN AND CNTL
PLAINS. UPPER LOW TO EJECT OUT OF THE INTERMOUNTAIN REGION OVERNIGHT
AND ONTO NRN/CNTL PLAINS THURS. THIS WILL FORCE DRYLINE EWD
OVERNIGHT WITH VERY DRY AIR AND WINDY CONDITIONS EXPECTED THURS.
ATTM DOES NOT LOOK LIKE LOW/MID LEVEL GRADIENT WILL SUPPORT ADVSY
CRITERIA. WILL KEEP BELOW FOR NOW. HOWEVER GUSTY WINDS AND VERY LOW
RH/S WILL NECESSITATE KEEPING FIRE WX WATCH GOING.

IN THE VERY SHORT TERM SFC ANALYSIS SHOWS THE COLD FRONT WHICH MOVED
THROUGH THE FA OVERNIGHT WAS LIFTING NWD WHILE DRYLINE WAS BEGINNING
TO SHARPEN OVER THE WRN ZONES. DEWPOINTS IN UPPER 50S/LOWER 60S HAVE
BEEN ABLE TO ADVECT INTO EXTREME ERN ZONES. MEANWHILE CU GOING UP IN
CONFLUENCE ZONE FROM PERMIAN BASIN TO CONCHO VALLEY. WITH MOISTURE
FETCH EXTENDING UP INTO THIS FA AND INCREASING CONVERGENCE ALONG
SHARPENING DRYLINE NEAR/EAST OF LBB...THE CAP MAY WEAKEN ENOUGH TO
ALLOW FOR FORMATION OF ISOLATED TSRA DEVELOPMENT. KLBB 88D VWP AND
JAYTON PROFILER SHOWING MODERATE MID LEVEL FLOW WHILE PROGGED
SOUNDINGS SUGGEST ABOUT A 86/58 PAIR NEEDED TO ACHIEVE 1000 J/KG OF
CAPE. RECENT MESO DISCUSSION FROM SPC HIGHLIGHTS CONDITIONAL SVR
POSSIBLITY. WILL MAINTAIN ISOLATED WORDING ERN HALF OF FCST AREA ELY
THIS EVENING. 07

DAY TWO THROUGH SEVEN...
A LONGER WAVE 5H TROUGH OVER THE WESTERN CONUS WILL AMPLIFY ON
THURSDAY AS A SHORTER WAVE LENGTH 5H TROUGH DIGS FROM THE PACIFIC
NORTHWEST INTO THE BASE OF THE LONGER WAVE LENGTH 5H TROUGH OVER
NEVADA.

AN UPSTREAM 5H RIDGE WILL AMPLIFY ACROSS THE CENTRAL CONUS.
SOUTHWEST FLOW ALOFT ACROSS WEST TX WILL CAUSE A LEE SURFACE TROUGH
TO DEVELOP. SOUTHWEST SURFACE WINDS OF 15 TO 25 MPH WILL PROVIDE
DOWNSLOPE WARMING ALLOWING AFTERNOON HIGHS TO REACH THE UPPER 80S
NORTHWEST TO MID 90S OFF THE CAPROCK. THE DRYLINE WILL BE LOCATED
WELL EAST OF THE CWFA ON FRIDAY.

BY SATURDAY THE SOUTHERN NEVADA 5H TROUGH WILL MOVE EAST-NORTHEAST
INTO CO AND WESTERN KANSAS. A MID-LEVEL JET MAX IN THE BASE OF THE
5H TROUGH WILL TRANSLATE EAST ACROSS WEST TEXAS.  THIS WILL CAUSE
WINDY CONDITIONS TO DEVELOP BY AFTERNOON...AS STEEP LAPSE RATES
ALLOW FOR DEEP MIXING AND THE TRANSPORT OF HIGHER MOMENTUM AIR
PARCELS TOWARDS THE SURFACE. THE SURFACE DRYLINE SATURDAY AFTERNOON
WILL BE LOCATED ACROSS CENTRAL OKLAHOMA AND NORTH-CENTRAL TEXAS...SO
THE DRY CONDITIONS WILL CONTINUE.

LOW-LEVEL COLD AIR ADVECTION ON THE BACK SIDE THE 5H TROUGH WILL
CAUSE A COLD FRONT TO MOVE SOUTH ACROSS WEST TEXAS SATURDAY NIGHT.
NORTH TO NORTHEAST SURFACE WINDS BEHIND THE FRONT WILL ONLY ALLOW
MONDAY HIGHS TO REACH THE MID 70S TO LOWER 80S. SUNDAY NIGHT THE
SURFACE RIDGE WILL MOVE EAST CAUSING SURFACE WINDS TO VEER GRADUALLY
TO THE EAST AND SOUTHEAST. ADVECTION OF DEEPER GULF MOISTURE MAY
BEGIN LATE SUNDAY NIGHT AND MONDAY MORNING. ZONAL FLOW ALOFT WILL
DEEPEN A LEE SURFACE TROUGH ACROSS EASTERN NM. IF THE DEEPER GULF
MOISTURE CAN MAKE IT BACK TO THE WESTERN COUNTIES ON
MONDAY...ISOLATED THUNDERSTORMS WILL DEVELOP ACROSS EASTERN NM AND
THE WESTERN COUNTIES. IF THUNDERSTORMS DEVELOP THEY WILL MOVE EAST
ACROSS THE CWFA MONDAY EVENING. I WILL PLACE A 20 POP IN FOR MONDAY
AND MONDAY NIGHT.

ANOTHER 5H TROUGH WILL APPROACH WEST TX ON TUESDAY NIGHT. THE DEEPER
GULF MOISTURE SHOULD MAKE IT BACK BY TUESDAY. SURFACE CONVERGENCE
AHEAD OF THE DRYLINE WILL PROBABLY CAUSE SCATTERED TO ISOLATED
THUNDERSTORMS TO DEVELOP TUESDAY AFTERNOON ACROSS THE WESTERN
COUNTIES OF THE CWFA. THESE THUNDERSTORMS WILL MOVE EAST ACROSS THE
CWFA TUESDAY EVENING.  ATTM I WILL ONLY PLACE A 20 POP OVER THE
ENTIRE CWFA ON TUESDAY SINCE TRYING TO FORECAST ON THE MESOSCALE SIX
DAYS IN ADVANCE IS IMPOSSIBLE.

THE 5H TROUGH WILL MOVE EAST ACROSS THE TEXAS PANHANDLE NEXT
WEDNESDAY. THIS WILL CAUSE THE DRYLINE TO PUSH EAST INTO OKLAHOMA.
EXPECT DRY...WINDY AND WARMER CONDITIONS ON WEDNESDAY. 20

FCSTID = 07/20

FRIONA      86 51 85 48 / 00 00 00 00
TULIA       85 54 86 52 / 10 10 00 00
LUBBOCK     89 56 88 54 / 00 10 00 00
BROWNFIELD  89 56 90 54 / 00 00 00 00
CHILDRESS   86 59 92 57 / 20 20 00 00
ASPERMONT   91 63 93 60 / 20 20 00 00

.LUB...NONE.
Hazardous weather outlook, May 7, 11:30 AM CDT, 6 hours 13 minutes before
TXZ021>044-080000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1130 AM CDT WED MAY 7 2003

THIS IS A HAZARDOUS WEATHER OUTLOOK FOR THE EXTREME SOUTHERN
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...

CONVECTIVE

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON
AND EVENING ACROSS A PORTION OF THE EXTREME SOUTHEAST TEXAS
PANHANDLE AND LOW ROLLING PLAINS.

A STATIONARY FRONT EXTENDED EAST TO WEST ACROSS THE BIG COUNTRY AND
PERMIAN BASIN AT 11 AM.  THIS FRONT WILL MOVE NORTH AS A WARM FRONT
THROUGH THE AFTERNOON HOURS...ALLOWING BETTER SURFACE MOISTURE TO
MOVE INTO THE REGION EAST OF THE CAPROCK. AN UPPER LEVEL DISTURBANCE
WILL ALSO APPROACH WEST TEXAS LATE THIS AFTERNOON...ACTING TO
SHARPEN THE DRYLINE JUST OFF THE CAPROCK. ISOLATED THUNDERSTORMS MAY
FORM AHEAD OF THE DRYLINE AFTER 4 PM... GENERALLY EAST OF A TURKEY
TO MATADOR TO SPUR LINE. ANY STORMS THAT DEVELOP COULD BECOME
MARGINALLY SEVERE WITH WIND GUSTS TO 60 MPH AND HAIL UP TO THE SIZE
OF QUARTERS POSSIBLE.

.DAYS TO THROUGH SEVEN...

VERY DRY SURFACE CONDITIONS AND GUSTY WINDS ARE POSSIBLE ON
THURSDAY. IF THESE CONDITIONS DO DEVELOP...HIGH FIRE DANGER WILL
EXIST.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND EVENING
ACROSS THE LOW ROLLING PLAINS AND EXTREME SOUTHEAST TEXAS
PANHANDLE.

JW

In the hours before

Special weather statement, May 7, 5:16 PM CDT, 27 minutes before
TXZ024>026-030>032-036>038-042>044-080400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
516 PM CDT WED MAY 7 2003

THE STORM PREDICTION CENTER HAS ISSUED TORNADO WATCH NUMBER 290 FOR
A PORTION OF THE SOUTH PLAINS...LOW ROLLING PLAINS AND EXTREME
SOUTHERN PANHANDLE. THE TORNADO WATCH IS IN EFFECT UNTIL 11 PM AND
INCLUDES THE FOLLOWING COUNTIES...

BRISCOE...  HALL...  CHILDRESS...  FLOYD...  MOTLEY...  COTTLE...
CROSBY...  DICKENS...  KING...  GARZA...  KENT...  AND STONEWALL

SOME COMMUNITIES INCLUDED ARE...

SILVERTON...  MEMPHIS...  CHILDRESS... FLOYDADA...  MATADOR...
PADUCAH...  CROSBYTON...  SPUR...  GUTHRIE...  POST...  JAYTON...
AND ASPERMONT.

A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR TORNADOES AND
SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. STAY TUNED TO
NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER STATEMENT
AND POSSIBLE WARNINGS.

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 6:37 PM CDTSevere Thunderstorm WarningLUBFloyd38 min

Nearby

Severe Thunderstorm Warnings in Texas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.